UCONN Emergency Medicine Interest Group

EM Images #7

In IMAGES on September 12, 2011 at 3:46 PM

Syndicated from the UCONN EM Residency website; credit to Dr. London for images and text.

Scenario: a 47-year-old gentleman came for a follow-up visit for positive blood cultures. He had been seen 2 days earlier with a past medical history of asthma and the history that approximately two weeks earlier he had been at a campfire where apparently someone nearby was burning poison ivy. Immediately he had broken out in a rash on his hands and neck and face and all areas that were exposed and not covered by clothes. He also noticed that his symptoms of cough and shortness of breath increased after that incident. He then came to HHED where he had had blood cultures, an x-ray that showed pneumonia and had been discharged on azithromycin. His blood cultures were positive for Staph and he had been requested to return to the ED. His physical exam showed some inspiratory râles in the LLL where the infiltrate had been and some expiratory wheezes throughout. After treatment had been initiated in the ED, prior to admission, he developed another skin eruption, seen in accompanying photograph.

What was the treatment and what is this reaction? (click below to see answers below the fold)

This man had the “red man syndrome” secondary to the vancomycin he had received for the Staph in his blood culture. It grew out non-aureus and was discontinued as an in-patient. The key factor for provocation of this drug reaction is duration of infusion. Longer is better and less likely to produce this syndrome, which is benign, but somewhat uncomfortable for patient and unsettling for those not familiar with it. It is NOT an allergy in the traditional sense (ref 1, Levy et al., in which they re-challenged children with a previous red man syndrome reaction) but can rarely be associated with anaphylaxis (ref 2.)

For further reading, check out the article on Red Man Syndrome here.

References:

  • [1] Levy M, Koren G, Dupuis L, Read SE. Vancomycin-induced red man syndrome.
    Pediatrics. 1990 Oct;86(4):572-80.
    Abstract: A total of 11 cases of red man syndrome collected among 650 children who had received vancomycin in our hospital between 1986 and 1988 (estimated prevalence 1.6%) were retrospectively analyzed. These 11 children were compared with 11 age-matched children who received vancomycin in whom red man syndrome did not develop. Of the patients with red man syndrome, 73%, and of the patients with no reaction, 45.4% received vancomycin for penicillin-resistant Staphylococcus epidermidis-positive cultures, or because of history of penicillin allergy. No difference was observed in the dose per kilogram given to both groups (12.9 +/- 3.5 mg/kg per dose in those with red man syndrome vs 12.3 +/- 6.9 mg/kg per dose in control children. The duration (mean +/- standard deviation) of vancomycin infusion was 45.9 +/- 16.7 minutes (range 10 to 90 minutes) in patients with red man syndrome and 54.5 +/- 7.6 minutes (range 45 to 65 minutes) in the control group (P = .07). In the 5 children with red man syndrome rechallenged with vancomycin, slower infusion rates prevented or reduced the syndrome, which emphasized the fact that the rate of administration is the important determinant of red man syndrome in susceptible cases. Clinically, the syndrome developed at the end of the infusion in most patients, but appeared as early as 15 minutes after initiation of the infusion. It was mostly manifested as a flushed, erythematous rash on the face, neck, and around the ears. Less frequently, the rash was distributed all over the body. Pruritus was usually localized to the upper trunk but was also generalized (2 of 11 children).
  • [2] Hassaballa H, Mallick N, Orlowski J. Vancomycin anaphylaxis in a patient with vancomycin-induced red man syndrome.
    Am J Ther. 2000 Sep;7(5):319-20.
    Abstract: Vancomycin is a powerful glycopeptide antibiotic that is increasingly being used owing to the emergence of highly resistant organisms such as methicillin-resistant Staphylococcus aureus. Although a generally safe medication, administration of vancomycin is not benign, and there have been a number of adverse reactions reported. We present the case of a patient with vancomycin-induced red man syndrome who developed vancomycin anaphylaxis. Our case illustrates that red man syndrome may be a marker for true vancomycin allergy, although it was generally not thought of as so in the past.
Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: